A prolonged surge in fatal opioid overdoses in Alaska that began during the COVID-19 pandemic and has shown little sign of slowing has pushed up demand statewide for naloxone, a lifesaving drug that can quickly reverse the effects of an overdose.
This week, an over-the-counter version of naloxone — which often is referred to by a common brand name, Narcan — became available for the first time on the shelves of pharmacies around the state and nationwide as part of a broader effort to increase access to the drug.
The over-the-counter version of the drug, which costs around $45 without insurance and contains two doses of a naloxone nasal spray, includes simple instructions and is meant to be easily used without any additional training, said Coleman Cutchins, a pharmacist with the state health department. He said he expected most or all pharmacies in Alaska to have the drug in stock beginning this week.
Alaskans can also access naloxone for free by visiting iknowmine.org and completing a quick online training to receive a kit in the mail; reaching out to the state’s Project HOPE, which has distributed over 85,000 free kits containing naloxone and fentanyl test strips over the last three years; or attending a free, drive-thru training Sept. 16 hosted by the Alaska Native Tribal Health Consortium in East Anchorage.
Cutchins encouraged all Alaskans to carry naloxone, regardless of whether they use prescription or illegal opioids, or know someone who does. Earlier this year, Anchorage Police Department officers began carrying naloxone for the first time.
“There are so many people who are like, ‘I’ll never use drugs, so it won’t affect me,’ ” Cutchins said this week. “Naloxone is to save someone else. It’s really something we do for other people,” he said.
No downward curve
In 2021 and 2022, a total of 502 Alaskans died of an opioid overdose, with fentanyl, a potent synthetic opioid, responsible for the majority of those deaths, according to the most recent data from the Alaska Department of Health.
In 2022, 247 fatal drug overdoses occurred in Alaska, down from 255 in 2021. Between February 2021 and February 2022, Alaska reported the largest increase in overdose deaths of any state by a significant margin.
Alaska’s preliminary 2023 data reported by the federal Centers for Disease Control and Prevention shows an upward trend in overdose deaths since the beginning of the year and through April.
Alaska’s numbers follow broader national trends that show no end to a “fourth wave” of a nationwide opioid crisis largely driven by fentanyl, a drug that is about 50 to 100 times more potent than morphine. Fentanyl has become the leading cause of death for Americans ages 18 to 49, according to a Washington Post investigation published in December.
Data on emergency department visits in Alaska obtained this week showed that this August, a higher rate of Alaskans were hospitalized from an apparent drug overdose than any month in more than a year.
In Anchorage last month, Anchorage paramedics observed a similar trend. They administered naloxone 37 times in August — more than any month in the last two years.
“In August, I really did feel like there was a significantly higher proportion of unconscious people who we couldn’t resuscitate, who we suspected had overdosed on opiates,” Dr. Mike Levy, medical director of the Anchorage Fire Department, said Friday.
He attributed the possible rise to the continued prevalence of fentanyl in Alaska and nationwide.
What to know about using naloxone
Naloxone works within a few minutes to block or reverse the effects of an opioid overdose.
Experts interviewed for this story said when in doubt, quickly administering a dose of naloxone if an overdose is suspected is nearly always a good idea, though they said it should be used in combination with calling 911 and administering CPR if someone has stopped breathing.
“If it’s an overdose, they’re going to need additional (medical) care,” Cutchins said. “And if it’s not an overdose, then emergency medical services have other tools and other things they can do to help a person who’s unresponsive for other reasons.”
Seeking medical attention after an overdose is important because it’s common for the naloxone to wear off before the opioid, causing a relapse into an overdose state, Cutchins said.
The signs of an opioid overdose include unconsciousness or inability to wake up, slow or irregular breathing, small pupils, and cold, clammy or blue skin. Knowing those signs, carrying naloxone in case a loved one overdoses, testing substances for fentanyl and never using alone can help prevent overdoses.
Levy said it’s a good idea to be prepared for the person being revived to show some withdrawal symptoms after the naloxone.
“These people may wake up, they may feel sick, they may be very physically uncomfortable. Just give them their space,” he said.
There are two popular brands of naloxone: Kloxxado, a higher-dose nasal spray that contains 8 milligrams of the drug, and Narcan, which is often packaged with two, 4-milligram doses.
Cutchins said both were highly effective at reversing an overdose, although both doses of Narcan may be needed if someone has overdosed on a large amount of fentanyl.
“Whichever one you have is the good one,” he said.